Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 6, 2017, 6:14 PM MDT for 4 counties in Montana. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2017, 6:14 PM MDT (00:14 UTC)
- Expired
- May 6, 2017, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT, Pondera County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 46 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:17 PM MDT | TSTM WND GST 60 | 6 E Power, MT | |
| May 6, 6:18 PM MDT | HAIL 1 | 1 W Black Eagle, MT | HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS ESTIMATED AT 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 442 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
170
WUUS55 KTFX 070014
SVRTFX
MTC013-015-073-099-070100-
/O.NEW.KTFX.SV.W.0006.170507T0014Z-170507T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
614 PM MDT SAT MAY 6 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Pondera County in north central Montana...
Southeastern Teton County in north central Montana...
Southwestern Chouteau County in north central Montana...
Northern Cascade County in central Montana...
* Until 700 PM MDT
* At 613 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Belt to near Fort Shaw, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar and trained spotter indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Falls, Fort Benton, Black Eagle, Fort Shaw, The Knees,
Highwood, Fort Shaw, Power, Carter, Floweree, Portage, Malmstrom
Afb, Vaughn, First Peoples Buffalo Jump State Park, Sun River and
Shonkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4778 11019 4810 11151 4750 11188 4741 11072
TIME...MOT...LOC 0013Z 236DEG 26KT 4745 11076 4753 11171
HAIL...1.00IN
WIND...60MPH
$$
JANGLIN3 follow-up statements
558
WWUS55 KTFX 070036
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
636 PM MDT SAT MAY 6 2017
MTC013-015-073-099-070100-
/O.CON.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Teton MT-Chouteau MT-Cascade MT-
636 PM MDT SAT MAY 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN PONDERA...SOUTHEASTERN TETON...SOUTHWESTERN CHOUTEAU
AND NORTHEASTERN CASCADE COUNTIES...
At 636 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Highwood to 10 miles southeast of
Power, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters reported gusts of 60 to 70 mph.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Benton, The Knees, Highwood, Power, Carter, Shonkin, Floweree,
Portage and Vaughn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4810 11151 4778 11019 4749 11064 4755 11129
4752 11154 4758 11179
TIME...MOT...LOC 0036Z 236DEG 26KT 4754 11056 4762 11151
HAIL...0.75IN
WIND...60MPH
$$
JANGLIN574
WWUS55 KTFX 070051
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
651 PM MDT SAT MAY 6 2017
MTC013-099-070100-
/O.CAN.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Teton MT-Cascade MT-
651 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND
NORTHEASTERN CASCADE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
4753 11090 4758 11098 4757 11101 4759 11105
4769 11099 4769 11140 4798 11141 4799 11157
4810 11151
TIME...MOT...LOC 0050Z 236DEG 26KT 4759 11044 4767 11139
$$
MTC015-073-070100-
/O.CON.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Chouteau MT-
651 PM MDT SAT MAY 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR SOUTHEASTERN PONDERA AND SOUTHWESTERN CHOUTEAU COUNTIES...
At 650 PM MDT, severe thunderstorms were located along a line
extending from 8 miles west of Geraldine to 11 miles northwest of
Black Eagle, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Benton, Highwood, The Knees, Carter, Shonkin and Floweree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
4753 11090 4758 11098 4757 11101 4759 11105
4769 11099 4769 11140 4798 11141 4799 11157
4810 11151
TIME...MOT...LOC 0050Z 236DEG 26KT 4759 11044 4767 11139
HAIL...0.75IN
WIND...60MPH
$$
JANGLIN160
WWUS55 KTFX 070059
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
659 PM MDT SAT MAY 6 2017
MTC015-073-070107-
/O.EXP.KTFX.SV.W.0006.000000T0000Z-170507T0100Z/
Pondera MT-Chouteau MT-
659 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONDERA AND
SOUTHWESTERN CHOUTEAU COUNTIES WILL EXPIRE AT 700 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds of 40 to 50 mph and heavy rain are still possible with these
thunderstorms.
LAT...LON 4778 11019 4749 11064 4750 11077 4752 11077
4753 11090 4758 11098 4757 11101 4759 11105
4769 11099 4769 11140 4798 11141 4799 11157
4810 11151
TIME...MOT...LOC 0057Z 236DEG 26KT 4761 11040 4769 11135
$$
JANGLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 5:45 PM MDT, 29 minutes earlier.
Area forecast discussion, May 6, 5:45 PM MDT, 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 545 PM MDT Sat May 6 2017 Updated Aviation Discussion .DISCUSSION... Tonight through Sunday night...Forecast continues to look favorable for numerous showers and isolated/scattered thunderstorms late this afternoon through this evening. At 2 PM MDT we are currently tracking several strong storms in Southwest Montana. These will move north-northeast into Central Montana by this evening, then progress into Canada by about midnight. SPC mesoscale analysis is showing the potential for a few storms to become severe and also support the notion that a mesoscale convective complex will evolve and move through my forecast area over the next 9 to 12 hours. Satellite/radar imagery of the storms in Southwest Montana also support this potential. Stronger storms will likely taper off by midnight leaving scattered to numerous showers to linger over the region through Sunday. Scattered thunderstorms will likely develop Sunday afternoon but at this time it appears that severe storms are not likely. As the upper level trough along the West Coast progresses eastward, the biggest change anticipated for Sunday and Sunday night will be much cooler temperatures from those of today and tonight. mpj Monday through Saturday...A splitting upper level low pressure trough will send a deep upper low to the Southwest U.S./Mexico border Monday through Tuesday, leaving a weak and slow moving shortwave trough over Montana. This will likely result in scattered showers and a few weak thunderstorms developing over the mountains of Western and Southwest Montana. Temperatures will also warm from near normal on Monday to between 5 and 10 degrees above normal on Tuesday. The upper trough will drag the blocking low east out of the Southwest, allowing a weak upper level high pressure ridge to move into Montana for Wednesday into Thursday. This will keep the forecast area mostly dry as temperatures warm to between 10 and 15 degrees above normal. However, another deep upper level low will move south to the Pacific Northwest Coast by Thursday, and then move onshore along the Pacific coast Friday into Saturday. The resulting moist and unstable southwest flow aloft, combined with a Pacific cold front moving slowly across the forecast area, will bring another round of showers and thunderstorms similar to those expected today and tomorrow. There are some differences among the medium range forecast models regarding the exact timing and placement of the best chance for showers and thunderstorms, so confidence is low in the potential for strong storms at this time. Coulston && .AVIATION... Updated 2345Z. Numerous showers and scattered thunderstorms tonight as upper level low gradually moves inland maintining moist and unstable S/SW f low aloft over the region. Isolated strong storms could produce locally heavy rain, large hail and strong outflow winds with brief IFR/MVFR conditions possible, mainly through 06Z at N-central MT termianls, inlcuding KGTF, KCTB and KHVR. Low clouds and showers will continue across much of north central Montana late tonight possibly producing widespread MVFR conditons from 06Z to 18Z Sunday. && .HYDROLOGY... Updated 1008Z. A prolonged period of above normal temperatures, potentially lasting through much of next week, combined with periods of rain, will allow the mountain snowpack to melt at an accelerated rate. Significant rises on streams and rivers are expected the rest of this week into early next week. Some minor flooding is possible. In addition, any thunderstorm that forms today will be capable of heavy rain with minor urban/small stream flooding possible. Brusda/Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 51 57 36 64 / 70 30 30 10 CTB 48 51 34 62 / 70 50 20 10 HLN 52 61 40 67 / 60 30 40 10 BZN 49 66 40 65 / 30 60 60 20 WEY 38 62 33 62 / 30 50 50 30 DLN 49 64 41 65 / 60 50 50 20 HVR 53 63 37 66 / 60 20 20 10 LWT 52 62 37 60 / 30 50 50 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, May 6, 5:27 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT SAT MAY 6 2017
MTZ048-049-070000-
Southern Rocky Mountain Front MT-Eastern Teton MT-
527 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS AND CLARK...
SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES UNTIL 600 PM
MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Fairfield, or 21 miles south of Choteau, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Fairfield and Power.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4777 11223 4773 11164 4760 11181 4761 11193
4752 11192 4750 11195 4752 11204 4751 11205
4742 11205 4745 11223
TIME...MOT...LOC 2327Z 211DEG 31KT 4751 11204
MoldanSpecial weather statement, May 6, 5:54 PM MDT, 20 minutes before
Special Weather Statement National Weather Service Great Falls MT 554 PM MDT SAT MAY 6 2017 MTZ009-046-048-070030- Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT- Eastern Pondera MT- 554 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTH CENTRAL TETON COUNTIES UNTIL 630 PM MDT... At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Valier, or 25 miles northwest of Choteau, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4798 11253 4811 11271 4843 11243 4819 11206 TIME...MOT...LOC 2354Z 231DEG 26KT 4811 11251 Moldan
Special weather statement, May 6, 5:56 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Great Falls MT 556 PM MDT SAT MAY 6 2017 MTZ044-070030- Toole MT- 556 PM MDT SAT MAY 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOLE COUNTY UNTIL 630 PM MDT... At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near Kevin, or 11 miles northwest of Shelby, moving northeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sunburst, Kevin, Ferdig and Oilmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4857 11189 4866 11214 4895 11193 4881 11158 TIME...MOT...LOC 2356Z 210DEG 20KT 4867 11196 Moldan
Local storm report, May 6, 6:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
606 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 SSW ULM 47.38N 111.53W
05/06/2017 E55 MPH CASCADE MT TRAINED SPOTTER
&&
MOLDANLocal storm report, May 6, 6:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
607 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM TSTM WND DMG 5 SW GREAT FALLS 47.46N 111.38W
05/06/2017 CASCADE MT OFFICIAL NWS OBS
POWER WENT OUT AT WEATHER FORECAST OFFICE. CURRENTLY
RUNNING ON BACKUP POWER. WIND AND LIGHTNING IN AREA AT
THE TIME.
&&
JAALocal storm report, May 6, 6:11 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
611 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 11 W HELENA 46.58N 112.25W
05/06/2017 M69 MPH LEWIS AND CLARK MT NWS EMPLOYEE
ALSO REPORTS PEA SIZED HAIL.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:49 PM MDT | Special Weather Statement | TFX | Fergus | 26 min |
| May 6, 7:27 PM MDT | Special Weather Statement | TFX | Fergus | 63 min |
| May 6, 7:39 PM MDT | Special Weather Statement | TFX | Hill, Liberty | 66 min |
| May 6, 8:09 PM MDT | Special Weather Statement | TFX | Beaverhead | 51 min |
| May 6, 8:32 PM MDT | Special Weather Statement | TFX | Beaverhead | 28 min |
| May 6, 8:50 PM MDT | Special Weather Statement | TFX | Blaine | 55 min |
| May 6, 9:00 PM MDT | Special Weather Statement | TFX | Silver Bow | 30 min |
| May 7, 1:19 AM MDT | Special Weather Statement | TFX | Petroleum | 41 min |
| May 7, 2:55 AM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| May 7, 3:56 AM MDT | Special Weather Statement | TFX | Fergus | 49 min |
| May 7, 10:51 AM MDT | Special Weather Statement | TFX | Beaverhead | 39 min |
| May 7, 11:29 AM MDT | Special Weather Statement | TFX | Beaverhead | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.